Background: Severe pulmonary arterial hypertension (PAH) is generally treated with multiple PAH-specific vasodilators. If these agents are unsuccessful, additional treatment options are scarce, and the prognosis is poor due to right-sided heart failure. Some of these severe cases are also accompanied by endocrinological side effects. The most common side effect of prostacyclin is thyroid dysfunction, but in very few cases, adrenocorticotropic hormone (ACTH) deficiency may occur. Case summary: A 35-year-old woman was diagnosed with hereditary PAH 2 years ago. Since her mean pulmonary arterial pressure was high, combination therapy of vasodilators, including prostacyclin, was introduced. Several months later, she was hospitalized with a persistent fever. Laboratory tests showed no findings suggestive of infection. However, hypereosinophilia and decreased secretion of ACTH and cortisol were noted, which led to the diagnosis of ACTH deficiency. A multimodal diagnostic approach, including pituitary magnetic resonance imaging and axillary lymph node biopsy, indicated that the aetiology of the ACTH deficiency was likely autoimmune hypophysitis. She was treated with hydrocortisone supplementation, which significantly relieved her condition. Discussion: Endocrinological side effects in PAH patients using prostacyclin should be carefully addressed. If right-sided heart failure worsens during the administration of prostacyclin, it is essential to determine whether it is due to progression of pulmonary hypertension or endocrinological side effects. Careful diagnosis and treatment are important for managing the haemodynamics and symptoms of PAH patients given prostacyclin.
ASJC Scopus subject areas